Illinois, 2014Strong Wind in Illinois, July 25, 2014
July 25, 2014 · NWS ILX · 1 event in 1 county or zone
Gusty winds of 40 to 50 mph associated with a dying thunderstorm complex spread across parts of central Illinois during the early afternoon of July 25th. A 48 mph gust was measured at Capital Airport in Springfield, which blew a large tree onto a house just southeast of Springfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds of 40 to 50 mph associated with a dying thunderstorm complex spread across parts of central Illinois during the early afternoon of July 25th. A 48 mph gust was measured at Capital Airport in Springfield, which blew a large tree onto a house just southeast of Springfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 25, 11:51 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 25, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1251 PM CDT Fri Jul 25 2014
.DISCUSSION...
ISSUED 1043 AM CDT Fri Jul 25 2014
Already did a major update to the forecast today for more cloud
cover along with much higher chances of showers along with
isolated thunderstorms for areas west of I-57 into early
afternoon. Continued a chance of showers and thunderstorms during
mid/late afternoon over central IL with just slight chances in
southeast IL while far southeast IL near Lawrence county to likely
stay dry today. Trimmed highs down a bit into upper 70s to around
80 degrees due to more showers and clouds over central IL.
MCS over eastern IA, northeast MO and nw half of IL has held
together longer than earlier expected as it tracked se to along
I-72 by late morning. Just isolated thunderstorms west of I-55
while more numerous thunderstorms and heavier rains have been on
western edge of MCS over ne MO and se IA. SPC has 5% risk of large
hail and damaging wind gusts nw of a Shelbville to Tuscola line
today so severe threat quite low today.
12Z ILX sounding showing a lot of dry air below 650 mb so this
should weaken the convection into this afternoon as it continues
moving se toward I-70. Think HRRR model is holding onto convection
too long as it moves it into southeast IL by mid afternoon. NAM
and RUC/RAP model on the other hand appears too quick diminishing
convection during early afternoon. Will blend between the wetter
HRRR and drier NAM/RUC models for the afternoon forecast.
Southerly winds increasing to 10-15 mph this afternoon between
1021 mb high pressure over WV and ridging into the ohio river
valley and 1006 mb low pressure in eastern SD/NE to bring in a bit
more humid air into central IL this afternoon. Dewpoints currently
in the upper 50s to around 60F rising to between 60-65F during the
afternoon and highest west of the IL river.
07
&&
.AVIATION...
ISSUED 1250 PM CDT Fri Jul 25 2014
MCS over central IL and ne MO with widespread showers and isolated
thunderstorms will gradually weaken during the afternoon as cap
increases and low level jet weakens. Showers have just passed se of
PIA and will end at BMI in next hour and along I-72 during mid
afternoon. MVFR ceilings and vsbys to occur at times with rain
showers with isolated thunderstorms possible especially at SPI and
possibly DEC next hour or so. Carried VCSH during mid afternoon
until sunset across central IL. Models have differ solutions
tonight and Sat morning with NAM model generally dry while RUC has
qpf just ne of BMI & CMI after 08Z/3 am tonight. Kept tafs dry
after dusk tonight into Sat morning and feel best chances of
convection will develop during Saturday afternoon as frontal
boundary drops southward toward I-72 into very unstable tropical
airmass. SSW winds 7-13 kts this afternoon and near or just below
10 kts tonight veer more sw on Sat morning. Wind shift with front
dropping south to occur after 18Z Sat especially at northern taf
sites of PIA and BMI.
07
&&
.PREV DISCUSSION...
ISSUED 247 AM CDT Fri Jul 25 2014
Illinois remains on the periphery of high pressure centered over
Ohio early this morning. To our northwest, convection has been
ramping up quickly over the last couple hours in central and
northwest Iowa along a warm front, as the low level jet increases
from the central Plains. The initial concern for this forecast
package involves how much of this convection will affect our area
today. However, the main forecast issue is with severe weather
potential Saturday afternoon and evening.
SHORT TERM...Today through Saturday Night:
The track of this developing thunderstorm cluster has necessitated
some noticeable changes to the going forecast for today. Earlier
grids mainly had the north half affected by the overnight
convection. Latest high-res models are all indicating a
southeast track, which would favor the western parts of the CWA.
However, very dry conditions above 850 mb were observed on our
evening sounding, and LAPS soundings for Peoria and Springfield at
1 am still showed a sizable dry wedge around 800 mb. Model
soundings show this eroding somewhat by mid morning but not
completely going away, so eastward extent is still a bit in
question. Will have the highest PoP's from around Rushville to
Jacksonville, with lower chances spreading eastward as far as
I-57. Rain chances should be diminishing during the afternoon as
the atmosphere becomes more capped.
Evening models in general agreement with a shortwave tracking
along the periphery of the upper ridge to our southwest, but
convective alignment is more variable. The general consensus is
for a convective complex to develop to our north by late evening.
The ECMWF and GEM track this southeast and just brush by the
forecast area, while the NAM and GFS show some development
extending southwest along a frontal boundary into Kansas. Have not
made much change here at this point, since leftover boundaries
from the daytime activity may also contribute and are not
adequately handled by the synoptic models.
The frontal boundary will likely hang up somewhere in the I-72
vicinity on Saturday. Have gone with only slight chance PoP's
during the morning, then increased them to around 30-40% in the
afternoon as the cap starts to erode. Very unstable conditions
will be developing, as dew points rise into the mid 70s and yield
CAPE values well over 3000 J/kg. 0-6km shear around 35 knots is
progged by evening, when the best storm chances in our area are
likely. Latest SPC Day2 outlook shows 30% severe probabilities
over the entire forecast area, with damaging winds favored.
Precipitable waters rising to just over 2 inches will also result
in locally heavy rains, and the ECMWF and GFS indicate some
training echoes could also be a concern.
Some secondary concerns also exist on Saturday for heat advisory
potential. With dew points rising into the mid 70s, am expecting
heat index values of 100-102 over most areas except perhaps along
and north of I-74. This is just shy of the 105F criteria for this
area.
LONG TERM...Sunday through Thursday:
Any lingering rain on Sunday will likely be in the morning, before
a cold front passes. This will be ahead of an upper low, currently
entering southwest Saskatchewan, that will be opening up as it
drops southeast through the Great Lakes region. This will evolve
into a broad upper trough that will dominate the eastern U.S.
throughout the week, bringing another period of cooler conditions.
Monday is likely to be the coolest day, with highs mainly in the
mid 70s, and comfortable humidity levels to persist much of the
work week.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 25, 10:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT FRI JUL 25 2014
ILZ027>031-036>038-040>057-061-261100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1113 AM CDT FRI JUL 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. THERE IS A LOW PROBABILITY FOR SEVERE WINDS OR HAIL WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PERIOD OF STRONGER THUNDERSTORMS IS EXPECTED FOR SATURDAY
AFTERNOON AND EVENING. THERE IS A POSSIBILITY SOME OF THESE STORMS
MAY BECOME SEVERE. SEVERE WIND GUSTS AROUND 60 MPH OR HIGHER ARE
THE MAIN THREAT WITH THESE STORMS. IN ADDITION...HEAVY RAINFALL
MAY BRING LOCALIZED FLOODING PROBLEMS AS WELL. ISOLATED
THUNDERSTORMS WILL LINGER SUNDAY.
HOT AND HUMID CONDITIONS ARE ALSO EXPECTED SATURDAY AFTERNOON.
HEAT INDICES IN THE UPPER 90S TO AROUND 100 DEGREES WILL APPROACH
HAZARDOUS LEVELS FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.
ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
ILZ062-063-066>068-071>073-261100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1113 AM CDT FRI JUL 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
TONIGHT MAINLY NORTH OF I-70. THERE IS A LOW PROBABILITY FOR SEVERE
WINDS OR HAIL WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PERIOD OF STRONGER THUNDERSTORMS IS EXPECTED FOR SATURDAY
AFTERNOON AND EVENING. THERE IS A POSSIBILITY SOME OF THESE STORMS
MAY BECOME SEVERE. SEVERE WIND GUSTS AROUND 60 MPH OR HIGHER ARE
THE MAIN THREAT WITH THESE STORMS. IN ADDITION...HEAVY RAINFALL
MAY BRING LOCALIZED FLOODING PROBLEMS AS WELL. ISOLATED TO
SCATTERED THUNDERSTORMS WILL LINGER SUNDAY WITH A SLIGHT CHANCE OF
SEVERE STORMS NEAR THE WABASH RIVER.
HOT AND HUMID CONDITIONS ARE ALSO EXPECTED SATURDAY AFTERNOON.
HEAT INDICES TO AROUND 100 WILL APPROACH HAZARDOUS LEVELS FOR
PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
07
Strong Wind, Sangamon
- When
- July 25, 1:00 PM CST to 1:05 PM CST
- Where
- Sangamon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A large tree was blown onto a house 2 miles southeast of Springfield.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, July 25, 2014$968,000 · EF1 · 2 events
- Excessive Heat in Oklahoma, July 25 to 27, 201414 injured · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2014$70,000 · 57 kt wind · 6 events
- Flash Flooding and Dust Storm in Arizona, July 25 to 28, 20144 injured · $3,000 · 3 events
- Lightning Strike in Minnesota, July 25, 2014$50,000 · 1 event
- Wildfire in California, July 25 to 31, 20142 injured · 1 event
- Damaging Winds and Lightning Strikes in South Carolina, July 25, 2014$3,000 · 50 kt wind · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2014$10,000 · 0.88 in hail · 9 events
- Damaging Winds in Kansas, July 25, 2014$13,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 25, 201470 kt wind · 6 events
- Drought in Kentucky, July 25 to 31, 20145 events
- Flash Flooding and Damaging Wind in Missouri, July 25, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532917.